Free
Education  |   August 2000
An Additional Dimension to the Efficacy of Epidural Steroids
Author Notes
  • Professor and Head
  • Department of Anaesthesia and Pain Management
  • University of Sydney
  • Royal North Shore Hospital
  • St. Leonards, New South Wales
  • Australia
  • mcousins@doh.health.nsw.gov.au
Article Information
Education
Education   |   August 2000
An Additional Dimension to the Efficacy of Epidural Steroids
Anesthesiology 8 2000, Vol.93, 565. doi:
Anesthesiology 8 2000, Vol.93, 565. doi:
To the Editor:—
I enjoyed the article by Dr. Stephen Abram. 1 I would like to point out that an additional dimension to the discussion of effectiveness of epidural steroids can be found by applying the “numbers needed to treat” approach, as outlined in the excellent resource regarding the topic of pain relief using an evidence-based medicine approach published recently by McQuay and Moore. 2 
An additional important potential complication of administration of Depo corticosteroids has come to my attention, and I believe that it should be mentioned, particularly with reference to Depo-Medrol (Pharmacia & Upjohn, Peapack, NJ). Inadvertent intravascular administration of Depo corticosteroid, producing occlusion of small end arteries, was reported to result in visual defects in one case. 3 I am aware of a further case that involved a suboccipital nerve block, and the patient experienced ongoing hearing loss. Both of these cases were associated with administration of Depo corticosteroid in the head and neck area, with the potential for retrograde flow into end arteries. The risk of Depo corticosteroid reaching end arteries from epidural administration will presumably be smaller, although one must have some concern about particulate matter reaching small radicles of spinal arteries.
References
Abram S: Treatment of lumbosacral radiculopathy with epidural steroids. A nesthesiology 1999; 91:1937–41Abram, S
McQuay H, Moore A: An Evidence Based Resource for Pain Relief. Oxford, Oxford University Press, 1998
Johns KJ, Chandra SR: Visual loss following intranasal corticosteroid injection. JAMA 1989; 261:2413Johns, KJ Chandra, SR